Mississippi, 2017

Hail in Mississippi, June 15, 2017

June 15, 2017 · NWS LIX · 1 event in 1 county or zone

A sea breeze boundary collided with an outflow boundary from a thunderstorm, and produced a severe thunderstorm along the Mississippi coastline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A sea breeze boundary collided with an outflow boundary from a thunderstorm, and produced a severe thunderstorm along the Mississippi coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 15, 3:38 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 15, 3:38 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
438 PM CDT Thu Jun 15 2017

.SHORT TERM...

Bermuda ridge pattern near the surface continues to maintain
influence over the Gulf states with light flow and an abundance
of humidity. Meanwhile, aloft, large subsidence ridge in place
aloft over Texas and north Mexico, which is providing northwest
flow aloft into the lower Mississippi Valley. Coverage of showers
and thunderstorms were lower than expected today, however there
may still be an uptick in some northern/eastern areas this evening
as outflow boundaries interact with the seabreeze. The downward
trend in precipitable water will likely lead to only lower end
scattered coverage of showers and thunderstorms on Friday and
mainly isolated to possibly low end scattered coverage over the
weekend. Temperatures have been raised for highs with many
locations expected to reach the lower 90s like today and close the
MOS guidance.

.LONG TERM...

No substantial changes have been made to the extended forecast.
Extended period will likely become dependent on eventual
developments of an easterly wave and potentially a tropical low
pressure system moving out of the Western Caribbean Sea into the
Yucatan Peninsula and lower Gulf of Mexico. The 12z operational
runs of the GFS and ECMWF have quite a spread and follow the two
common climatological June tracks. The ECMWF develops the
tropical low further south and moves the surface system more
westerly across the northern coast of the Yucatan peninsula and
into the northeast Bay of Campeche while the 500 mb center tracks
a bit north and east across the south central Gulf during the
Sunday night through early Tuesday time periods. The GFS has a
much more sheared system and breaks off a weaker low over the east
central to central Gulf Monday into Tuesday with deep moisture
and heavy rain developing as far northeast as north Florida. Since
the system has not formed, and the models do not anything to
initialize on, there is low confidence on which model solution
will come to fruition. If the low were to move northwest across
the southwest and far west Gulf like the ECMWF indicates, then a
deeper fetch of tropical moisture would advect into the northwest
gulf that could bring heavy rainfall to portions of south
Louisiana (mainly west of forecast area) during latter half of
next week. This will have to be closely monitored as rain process
will be quite efficient, however a weak or sheared system moving
east of the forecast would result in dry conditions across the
forecast area. Temperatures are a bit lower and the PoP higher
than the consensus of model guidance at this time.

&&

.AVIATION...

Scattered CU field has become well established across the region. A
few showers have begun to develop south of KMSY and KHUM.
Convection will continue to pop up over the area. Coverage will be
such that VCTS is more appropriate than a tempo group at terminals.
Loss of daytime heating will diminish storms likely within a few
hours of sunset. MVFR ceilings will dominate the overnight period
with a low end chance for -BR at KHUM and KMCB.

&&

.MARINE...

A broad area of high pressure system will remain centered to the
east of the coastal waters through the weekend resulting in
generally lighter winds and seas mostly 2 feet or less. Winds and
waves will be higher in and near thunderstorms and any associated
outflow boundaries. An area of low pressure is expected to move
into the southern Gulf of Mexico early next week. Refer to the
latest Tropical Weather Outlook from the National Hurricane Center
for additional details.

&&

.DECISION SUPPORT...

DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring River flooding

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  91  72  91 /  30  30  10  20
BTR  73  91  73  92 /  10  30  10  20
ASD  74  91  74  91 /  30  30  10  30
MSY  74  91  74  91 /  10  20  10  20
GPT  76  90  76  90 /  50  40  20  30
PQL  74  88  74  90 /  60  50  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

AVIATION...MEFFER
REST OF DISCUSSION...22/TD
Hazardous weather outlook, Jun 15, 10:08 AM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1108 AM CDT Thu Jun 15 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-160415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1108 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon. A few strong
to marginally severe storms with gusty winds, brief torrential
rainfall, and frequent lightning are possible. The main threat
area is southwest Mississippi and adjacent Louisiana parishes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a threat of a few strong thunderstorms each day during
the period. The main threat will be gusty winds and brief periods
of heavy rainfall. However, the risk of widespread severe weather
remains low through Tuesday.

Heavy rain could become a greater concern Tuesday and possibly
through much of next week as deep moisture will surge north into
the region possibly leading to periods of heavy rain which could
lead to rises on local rivers and maybe even flash flooding. The
increase in southeasterly flow will also likely lead to above
normal tides.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 15, 1:09 PM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
209 PM CDT THU JUN 15 2017

MSZ082-151945-
Jackson-
209 PM CDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JACKSON COUNTY...

At 209 PM CDT, a strong thunderstorm was located over Hickory Hills,
or near Escatawpa. the storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ocean Springs, Moss Point, Escatawpa, Gautier, Big Point, Vancleave,
Hickory Hills and Helena.

LAT...LON 3039 8853 3041 8874 3063 8877 3061 8846
TIME...MOT...LOC 1909Z 224DEG 4KT 3047 8863
Special weather statement, Jun 15, 1:38 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
238 PM CDT THU JUN 15 2017

LAZ060-061-152015-
St. Charles-Upper Jefferson-
238 PM CDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. CHARLES AND
NORTHWESTERN JEFFERSON PARISHES...

At 237 PM CDT, a strong thunderstorm was located near St. Rose, or 7
miles northeast of Hahnville, moving east at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Metairie, Avondale, Jefferson, Harahan, Westwego, Elmwood, Bridge
City, River Ridge, Ama, Destrehan, Waggaman, St. Rose, New Sarpy,
Luling and New Orleans Armstrong Airport.

LAT...LON 3007 9039 3006 9037 3006 9036 3005 9033
      3006 9032 3006 9031 3005 9028 3005 9026
      3003 9022 3002 9017 2992 9014 2991 9037
TIME...MOT...LOC 1937Z 257DEG 6KT 3002 9031
Special weather statement, Jun 15, 2:09 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
309 PM CDT THU JUN 15 2017

MSZ082-152045-
Jackson-
309 PM CDT THU JUN 15 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT JACKSON COUNTY...

At 309 PM CDT, strong thunderstorms were clustered near Escatawpa,
moving east at 5 mph.

Winds in excess of 30 mph and locally heavy rainfall are possible
with these storms.

Locations impacted include...
Ocean Springs, Moss Point, Escatawpa, St. Martin, Gautier, Wade,
Latimer, Big Point, Helena, Gulf Hills, Hurley, Vancleave and Hickory
Hills.

LAT...LON 3039 8845 3043 8886 3066 8886 3068 8844
TIME...MOT...LOC 2009Z 257DEG 5KT 3052 8860
Special weather statement, Jun 15, 3:50 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
450 PM CDT THU JUN 15 2017

MSZ082-152245-
Jackson MS-
450 PM CDT THU JUN 15 2017

...STRONG THUNDERSTORM WILL CONTINUE TO AFFECT CENTRAL JACKSON
COUNTY THROUGH 545 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vancleave, or 8 miles west of Escatawpa, moving east at 5 mph.

The main threats from this storm will be winds in excess of 40 mph
and small hail.

Locations impacted include...
Moss Point, Escatawpa, Vancleave, Hickory Hills and Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Heavy rainfall is also occuring with this storm and a flood advisory
remains in effect for the area as well.

&&

LAT...LON 3046 8876 3056 8877 3060 8854 3045 8851
TIME...MOT...LOC 2148Z 267DEG 5KT 3051 8869

95/DM
Special weather statement, Jun 15, 4:44 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
544 PM CDT THU JUN 15 2017

MSZ081-082-152315-
Jackson-Harrison-
544 PM CDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON AND
SOUTHWESTERN JACKSON COUNTIES...

At 544 PM CDT, a strong thunderstorm was located near Latimer, or 9
miles northwest of St. Martin, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Biloxi, Ocean Springs, St. Martin, D'iberville, Latimer, Gulf Hills
and Vancleave.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3036 8882 3038 8884 3038 8882 3039 8879
      3041 8884 3042 8884 3042 8883 3043 8891
      3040 8887 3039 8886 3039 8896 3041 8898
      3042 8892 3043 8892 3043 8899 3054 8907
      3066 8892 3048 8866
TIME...MOT...LOC 2244Z 317DEG 13KT 3055 8894
Special weather statement, Jun 15, 5:15 PM CST, 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
615 PM CDT THU JUN 15 2017

MSZ081-082-152345-
Jackson-Harrison-
615 PM CDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON AND
SOUTHWESTERN JACKSON COUNTIES...

At 615 PM CDT, a strong thunderstorm was located near D'iberville, or
near Biloxi, moving south at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, St. Martin, D'iberville, Latimer and
Gulf Hills.

LAT...LON 3038 8880 3039 8880 3040 8879 3041 8884
      3042 8883 3042 8885 3043 8885 3042 8890
      3043 8899 3042 8901 3041 8899 3041 8887
      3039 8886 3039 8901 3052 8902 3056 8886
      3037 8877
TIME...MOT...LOC 2315Z 346DEG 15KT 3047 8895

The radar

The Mobile radar (KMOB), 72 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
June 15, 5:45 PM CST
Where
Harrison County, 1.5 mi NNW of (Bix)keesler Afb Bil
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.420, -88.930

Ping pong ball size hail was reported near Biloxi High School. Event time was estimated. Report relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706994.